Maryland, 2022Flash Flood and Flood in Maryland, June 2, 2022
June 2, 2022 · NWS LWX · 2 events in 1 county or zone
A cold front slowly approached during the afternoon of the 2nd before passing through that night. Showers and thunderstorms developed ahead of the front.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front slowly approached during the afternoon of the 2nd before passing through that night. Showers and thunderstorms developed ahead of the front. There were multiple rounds of thunderstorms, so despite faster storm motion there were a few instances of flooding and flash flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jun 2, 1:48 PM EST, 2 hours 5 minutes earlier.
Area forecast discussion, Jun 2, 1:48 PM EST, 2 hours 5 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
248 PM EDT Thu Jun 2 2022
.SYNOPSIS...
A strong upper level shortwave will combined with a strong
surface trough to bring strong to severe thunderstorms to the
region through this evening. High pressure builds in Friday and
remains in place through early next week. Multiple fronts may
affect the region during the middle and later parts of next
week.
&&
.NEAR TERM /THROUGH TONIGHT/...
Clearing skies this morning has led to an increasing
destabilized environment this afternoon. Diurnal heating has
led to temperatures in mid to upper 80s this afternoon with SFC
dewpoints in the mid to upper 60s. SPC mesoanalysis indicates
that widespread CAPE values of 2000 j/kg with DCAPE over 1000
along and east of the I-95 corridor. Storms have broken out in
multiple areas where we are observing surface convergence due to
a strong surface trough. A strong westerly flow along with 34
to 40 knots of mid-level shear may lead to some organized lines
of storms. SPC HREF has 4 hr probability for a max updraft
greater than 20 of 50 to 70 percent along the I-95 corridor.
Strong thunderstorms are expected to increase in coverage
through this afternoon with the main threat window being 2pm to
9pm this evening. A SVR watch has been issued for most of the
region until 9pm with the main threats being damaging winds and
large hail.
A strong south to southwesterly flow has led to increasing
advection of warm and moist air into the region this afternoon.
PW's are expected to increase into the 1.7 to 2.0 inch range
this afternoon. Storm motion overall should be progressive this
afternoon but training of multiple storms could lead to extended
periods of heavy rain. Rain rates of an inch to an inch and a
half of precipitation will be possible with storms this
afternoon with isolated rain rates between 2 and 3 inches per
hour possible. HREF 3 hr PMM indicates there is a the potential
that some areas could receive locally higher amounts of 2 to 3
inches over a 3 hour period.
The threat for strong to severe thunderstorms should start to
diminish after 9pm this evening with skies expected to slowly
clear through early Friday morning. Overnight lows will be mild
in the mid 50s to mid 60s.
&&
.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
High pressure will build into our region Friday and remain in
place through the weekend. Dry conditions along with partly
cloudy to mostly clear conditions expected through Saturday.
Cooler temperatures should return Saturday with highs expected
in the upper 70s and lower 80s. Overnight lows will be mild in
the 50s and lower 60s.
&&
.LONG TERM /SUNDAY THROUGH THURSDAY/...
High pressure, mostly dry conditions and seasonable temperatures
will prevail through the tail of the weekend and into the early work
week as a zonal flow pattern sets up. Model guidance is in fairly
good agreement with a series of shortwaves and weak surface fronts
followed by a cold front approaching the area Tuesday/Wednesday. The
GFS has come more inline with the CMC and ECMWF in recent runs. Some
isolated showers are possible Sunday/Monday from a shortwave and
nearby frontal boundary, but otherwise the best chance for
precipitation is Tuesday/Wednesday with the stronger cold front.
From there, with a zonal pattern in place, there is the potential
for the front to stall in the region, acting as a focus for
convection and unsettled conditions.
&&
.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
Strong to severe thunderstorms may affect all terminals through
this evening. Damaging wind gusts and large hail will be
possible with these storms. The threat for storms should taper
off for all terminals after 8 pm this evening. Skies will
slowly scatter out overnight and into Saturday leading to a
return of VFR conditions with winds becoming west to
northwesterly.
VFR conditions are expected Sunday and most of Monday. Conditions
may deteriorate at times on Monday with any showers or thunderstorms
that move through.
&&
.MARINE...
Strong storms will likely impact our waters through this
evening. Strong winds and large hail will be the main threat
for boaters through 9 pm this evening. The threat for strong
storms should taper off by midnight with few showers possible
into early Friday. SubSCA conditions should return Friday
evening and continue through Sunday.
Winds are expected to approach SCA criteria in the afternoon of
Sunday and Monday, but should subside overnight.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...None.
VA...None.
WV...None.
MARINE...Small Craft Advisory from 4 AM to 6 PM EDT Friday for
ANZ530>543.
&&
SYNOPSIS...JMG
NEAR TERM...JMG
SHORT TERM...JMG
LONG TERM...CAS
AVIATION...JMG/CAS
MARINE...JMG/CASHazardous weather outlook, Jun 2, 2:12 PM EST, 1 hour 41 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
312 PM EDT Thu Jun 2 2022
ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508-
VAZ052>057-031915-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Cecil-Southern Baltimore-
Prince Georges-Anne Arundel-Charles-St. Marys-Calvert-
Central and Southeast Montgomery-Central and Southeast Howard-
Southeast Harford-Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
312 PM EDT Thu Jun 2 2022
This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and I-95 corridor through
central Maryland, northern Virginia, and District of Columbia.
.DAY ONE...This Afternoon and Tonight
A Severe Thunderstorm Watch is in effect for all areas until 9 PM
this evening.
A Flood Watch has been issued for most of the region through 8 pm
this evening.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is likely by Noon today.
MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508-
WVZ050>053-055-031915-
Washington-Frederick MD-Carroll-Northern Baltimore-
Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta-
Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson-
Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Loudoun-
Eastern Loudoun-Northern Virginia Blue Ridge-
Central Virginia Blue Ridge-Hampshire-Morgan-Berkeley-Jefferson-
Hardy-
312 PM EDT Thu Jun 2 2022
This Hazardous Weather Outlook is for portions of eastern West
Virginia, northern and central Virginia, and central and western
Maryland.
.DAY ONE...This Afternoon and Tonight
A Severe Thunderstorm Watch is in effect for all areas until 9 PM
this evening.
A Flood Watch has been issued for eastern Loudoun County in VA and
Montgomery, Harford, and Howard Counties in MD through 8 pm this
evening.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is likely by Noon today.
MDZ001-501-502-VAZ503-504-WVZ501>506-031915-
Garrett-Extreme Western Allegany-Central and Eastern Allegany-
Western Highland-Eastern Highland-Western Grant-Eastern Grant-
Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
312 PM EDT Thu Jun 2 2022
This Hazardous Weather Outlook is for the Allegheny Front
counties in western Maryland, eastern West Virginia, and Highland
County Virginia.
.DAY ONE...This Afternoon and Tonight
A Severe Thunderstorm Watch is in effect for Highland County in VA
and Pendleton County in WV until 9 PM this evening.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is likely by Noon today.
In the hours before
Local storm report, Jun 2, 3:41 PM EST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
441 PM EDT THU JUN 02 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0302 PM TSTM WND DMG 3 NW SPARKLING SPRINGS 38.59N 79.00W
06/02/2022 ROCKINGHAM VA EMERGENCY MNGR
TREE DOWN NEAR THE INTERSECTION OF MONUMNETAL MILLS
ROAD AND RIVER HILLS ROAD
&&
EVENT NUMBER LWX2203661
ADMLocal storm report, Jun 2, 3:44 PM EST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
444 PM EDT THU JUN 02 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0243 PM TSTM WND DMG FIVE FORKS 38.65N 78.17W
06/02/2022 RAPPAHANNOCK VA EMERGENCY MNGR
TREE DOWN ON THE 700 BLOCK OF RUDASILL MILL ROAD
&&
EVENT NUMBER LWX2203662
ADMLocal storm report, Jun 2, 3:47 PM EST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
447 PM EDT THU JUN 02 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0234 PM TSTM WND DMG 2 W FIVE FORKS 38.65N 78.21W
06/02/2022 RAPPAHANNOCK VA EMERGENCY MNGR
TREE DOWN ON THE 300 BLOCK OF FLETCHERS MILL ROAD
&&
EVENT NUMBER LWX2203663
ADMLocal storm report, Jun 2, 3:49 PM EST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
449 PM EDT THU JUN 02 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0406 PM TSTM WND DMG 4 NW ROCKFISH 37.84N 78.80W
06/02/2022 NELSON VA EMERGENCY MNGR
TWO TREES DOWN NEAR THE INTERSECTION OF STATE ROUTE 617
AND US-29
&&
EVENT NUMBER LWX2203664
ADMLocal storm report, Jun 2, 3:52 PM EST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
452 PM EDT THU JUN 02 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0417 PM TSTM WND DMG 1 WNW HILLANDALE 39.03N 76.99W
06/02/2022 MONTGOMERY MD EMERGENCY MNGR
POWERLINE WIRES DOWN ON THE 10000 BLOCK OF NOLCREST
DRIVE
&&
EVENT NUMBER LWX2203665
ADMLocal storm report, Jun 2, 3:53 PM EST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
453 PM EDT THU JUN 02 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0338 PM HAIL LEESBURG 39.10N 77.56W
06/02/2022 M1.00 INCH LOUDOUN VA TRAINED SPOTTER
&&
EVENT NUMBER LWX2203666
ADMFlash Flood, Montgomery
- When
- June 2, 3:53 PM EST to 5:25 PM EST
- Where
- Montgomery County, 0.86 mi NE of Bethesda to 0.71 mi ENE of Bethesda
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 38.977, -77.107
The road was closed along the 4600 Block of Goldsboro Road due to high water. Three vehicles were trapped in fast flowing water.
Flood, Montgomery
- When
- June 2, 3:57 PM EST to 5:57 PM EST
- Where
- Montgomery County, 1.26 mi N of Friendship Hgts to 1.27 mi N of Friendship Hgts
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 38.988, -77.077
Flooding was reported on East-West Highway and Connecticut Avenue as well as East-West Highway and Chatham Road.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in California, June 2, 20221 death · 1 event
- Heat in Nevada, June 2, 20221 death · 1 event
- Flash Flooding and Hail in Washington, June 2 to 3, 2022$505,000 · 1 in hail · 10 events
- Hail and Damaging Winds in Virginia, June 2, 2022$141,000 · 1.5 in hail · 31 events
- Damaging Winds in Virginia, June 2, 2022$63,000 · 51 kt wind · 35 events
- Hail and Damaging Winds in Maryland, June 2, 2022$74,000 · 1 in hail · 17 events
- Damaging Winds and Lightning Strike in Virginia, June 2, 2022$49,000 · 60 kt wind · 20 events
- Marine Thunderstorm Winds in Gulf of Mexico, June 2 to 4, 202250 kt wind · 39 events
- Damaging Winds in North Carolina, June 2, 2022$25,000 · 60 kt wind · 15 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, June 2, 202258 kt wind · 29 events
- Damaging Winds in West Virginia, June 2, 2022$28,000 · 60 kt wind · 5 events
- Hail and Damaging Winds in North Carolina, June 2, 2022$15,000 · 1 in hail · 11 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1018288, 1018290.